Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 158, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 4, 2002, 4:24 PM CDT for Jones County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2002, 4:24 PM CDT (21:24 UTC)
- Expired
- May 4, 2002, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jones County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 042124 SVRJAN MSC067-042200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 424 PM CDT SAT MAY 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 500 PM CDT * AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOSO...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR LAUREL AT 435 PM CDT BE NEAR SANDERSVILLE AT 450 PM CDT HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3179 8938 3161 8937 3162 8894 3183 8895
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:18 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 4, 3:18 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT SAT MAY 4 2002 SURFACE BOUNDARY ACROSS SRN SECTION OF FORECAST AREA SHOWING VERY SLOW SWD DRIFT. SLOWER ETA LOOKS BETTER ON FRONTAL POSITION FOR THIS AFTERNOON AND LOWERS BOUNDARY NEAR HATTIESBURG AROUND MIDNIGHT...MOVING IT S OF AREA BY SUNRISE SUNDAY. SHORTWAVE NOTED ON SATELLITE PIX TO PUSH EWD ACROSS THE AREA THIS EVENING SO WILL GO WITH ISOLATED CONVECTION SOUTH AND EAST CENTRAL TONIGHT. AIR MASS UNSTABLE S OF BOUNDARY AND WILL KEEP MENTION OF THUNDERSTORMS FOR THAT AREA. CONVECTION TO DIMINISH FOLLOWING SHORTWAVE PASSAGE AND WITH LOSS OF HEATING AFTER SUNSET. BOUNDARY FORECAST TO LIFT BACK TO THE NORTH SUNDAY. MODELS AGREE THAT SHORTWAVE TO APPROACH REGION SUNDAY AFTERNOON AND INCREASE UPPER DIVERGENCE NRN ZONES. LIMITING FACTOR ACCORDING TO MODELS WILL BE MOISTURE AVAILABILITY. AVN REMAINS DRY BUT ETA INCREASES MEAN RH TO 60 PERCENT RANGE SRN ZONES. SURFACE BOUNDARY TO MOVE NEAR NATCHEZ TO QUITMAN LINE BY SUNDAY EVENING AND 850 MB FLOW BACKS TO THE S TO INCREASE ISENTROPIC LIFT. MOS POPS VERY LOW FOR TOMORROW BUT WILL ADD SLIGHT CHANCE POPS FOR CENTRAL AND SRN ZONES. BOUNDARY SHIFTS NWD SUNDAY NIGHT WITH SLY SURFACE FLOW ALL OF FORECAST AREA BY 12Z MONDAY. AIR MASS TO GRADUALLY DRY THROUGH THE NIGHT. WILL KEEP CURRENT VERY LOW POPS DUE TO BOUNDARY MOVEMENT BUT NO SIGNIFICANT UPPER FORCING NOTED. AREA TO BE IN WARM SECTOR MONDAY WITH A FLAT MID/UPPER RIDGE DEVELOPING. WEAK LOW LEVEL CONVERGENCE DEVELOPS BUT WILL LEAVE FORECAST DRY FOR NOW. WILL REMAIN IN WARM SECTOR THROUGH WED WITH RELATIVELY DRY AIR MASS AND WEAK UPPER FORCING. NEXT COLD FRONT TRACKS THROUGH THE REGION THU. BOUNDARY HANGS UP IN VICINITY OF SRN ZONES FRI WITH BEST MOISTURE FORECAST TO NORTH OF FRONT. MODELS SHOW RETURN TO WARM SECTOR SATURDAY SO WILL LEAVE BEGINNING OF WEEKEND DRY FOR NOW. JAN 64/75/64/88 -21- MEI 64/75/64/87 121- .JAN... AR...NONE LA...NONE MS...NONE
In the hours before
Special weather statement, May 4, 2:56 PM CDT, 1 hour 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 256 PM CDT SAT MAY 04 2002 ...THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG A SLOW MOVING COLD FRONT. SEVERE WEATHER IS NOT EXPECTED. A FRONTAL BOUNDARY AND A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER PORTIONS OF NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI DURING THE EVENING INTO THE EARLY MORNING HOURS. ACTIVITY WILL BE MAINLY BE CONFINED ALONG AND SOUTH OF A LINE FROM MERIDIAN TO HAZLEHURST TO HARRISONBURG...LOUISIANA. BRIEF HEAVY RAINFALL...WIND GUSTS TO 30 MPH AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS FROM ANY STORMS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, May 4, 3:10 PM CDT, 1 hour 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 310 PM CDT SAT MAY 04 2002 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT ALONG A SLOW MOVING COLD FRONT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH ISOLATED SEVERE STORMS WILL BE POSSIBLE. A FRONTAL BOUNDARY AND A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER PORTIONS OF NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI DURING THE REMAINDER OF THE AFTERNOON INTO THE OVERNIGHT HOURS. ACTIVITY WILL BE MAINLY BE CONFINED ALONG AND SOUTH OF A LINE FROM MERIDIAN TO HAZLEHURST TO HARRISONBURG...LOUISIANA. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:51 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 39 min |
| May 3, 11:10 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 50 min |
| May 3, 11:14 PM CDT | Tornado Warning | JAN | Holmes, Humphreys, Yazoo | 46 min |
| May 3, 11:56 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes | 64 min |
| May 4, 1:41 AM CDT | Severe Thunderstorm Warning | JAN | Winston | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.